INTRODUCTION: Novel immunosuppressive therapies create a diverse set of immune deficits that are a substrate for opportunistic infections and noninfectious etiologies for pulmonary infiltrates including drug allergy or toxicity, pulmonary hemorrhage, malignancy and pulmonary edema.
CASE PRESENTATION: We present the case of a 61-year-old male with Psoriasis and psoriatic arthritis on methotrexate for the past 6 years and golimumab for 1 year. He had been on other immunosuppressive agents in the past including infliximab, etanercept, and adalimumab. He had pneumonia in April 2010 and a follow up chest x-ray and CT revealed non-calcified 1.3 x 1cm size nodule in the right upper lobe in May 2010. PPD was negative and the nodule was stable on a repeat CT in June. The patient then developed cough with night sweats and weight loss over the next 1 month. Repeat CT revealed a spiculated lesion in the right upper lobe with a new soft tissue mass in the anterior right hemithorax contiguous with the pleural surface and pericardium with multifocal ground glass opacities in both lungs. Bronchoscopy with brushings and transbronchial biopsy were inconclusive. Sputum for AFB and PPD was again negative. Patient underwent a CT guided lung biopsy. The pathology revealed lymphoplasmacytic infiltrate with fibrosis, most suggestive of an iatrogenic immunodeficiency associated lymphoproliferative disorder (LPD). EBV studies were negative. This was thought to be related to Methotrexate which was stopped. His symptoms have significantly improved over the last 12 weeks. Repeat CT shows a marked improvement in the multifocal lung disease, complete resolution of changes in RLL and significant resolution of changes in the other lobes.
DISCUSSION: Pulmonary toxicity develops in 2-8% of patients receiving methotrexate, but some reports suggest an incidence as high as 33%. The mechanisms causing the side effects of methotrexate (MTX) include mutation of the genotype, inhibition of transport, MTX-polyglutamates and P-glycoprotein binding with methotrexate. The p38 MAPK-signaling pathway is especially associated with a pulmonary inflammatory response. Hypersensitivity pneumonitis is the most common pulmonary toxicity although cases of bronchiolitis obliterans with organizing pneumonia (BOOP), acute lung injury with noncardiogenic pulmonary edema and pulmonary fibrosis have also been reported. Methotrexate-related LPD is an extremely rare complication of the drug. The spectrum of Methotrexate-related LPD includes both Hodgkin’s and Non-Hodgkin's lymphoma. Most regresses after discontinuation of methotrexate therapy but high grade lymphoma may require treatment. This suggests that diminished immune surveillance due to methotrexate may facilitate the proliferation of malignant lymphoid clones. There is evidence of an EBV association in a few cases as seen in immunosuppression in the setting of organ transplantation or AIDS. There are no prospective trials of therapy for methotrexate-induced pulmonary toxicity. The current strategy of methotrexate discontinuation and glucocorticoid administration is based largely upon anecdote.
CONCLUSIONS: Methotrexate-related LPD should be a differential of new onset pulmonary lesions in an immunosuppressed patient on the drug.
Reference #1 Bragg DG, et al. Lymphoproliferative disorders of the lung: histopathology, clinical manifestations, and imaging features. Am J Roentgenol. 1994;163(2):273-81.
Reference #2 Ebeo CT, et al. Methotrexate-induced pulmonary lymphoma. Chest. 2003;123(6):2150-3.
Reference #3 Kim YJ, Song M, Ryu JC. Mechanisms underlying methotrexate-induced pulmonary toxicity. Expert Opin Drug Saf. 2009;8(4):451-8.
DISCLOSURE: The following authors have nothing to disclose: Pankaj Mehta, Girish Trikha
No Product/Research Disclosure Information